Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Jackson, MS

March 25, 2002Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2002, 11:50 PM CST for Concordia Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2002, 11:50 PM CST (05:50 UTC)
Expired
Mar 26, 2002, 12:45 AM CST
In force
55 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Concordia Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 25, 11:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 260550
SVRJAN
LAC029-260645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1149 PM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 1245 AM CST

* AT 1149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ACME...OR ABOUT 21 MILES NORTHEAST OF     
  MARKSVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FERRIDAY AT 1245 AM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3133 9184 3113 9168 3131 9164 3164 9156

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:10 PM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 25, 3:10 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CST MON MAR 25 2002

MAIN FORECAST CONCERNS: INITIATION AND INTENSITY AND COVERAGE OF
CONVECTION TONIGHT AND EARLY TUESDAY...AMOUNT OF COLD ADVECTION
TUESDAY INTO WEDNESDAY...PRECIP POTENTIAL ASSOCIATED WITH QUICK WARM
ADVECTION BEGINNING WEDNESDAY...AND TIMING OF PRECIPITATION FOR
FRIDAY THRU MONDAY ASSOCIATED WITH APPROACHING UPPER LOW.

A DIFFICULT FORECAST IN THE NEAR TERM WITH CONVECTIVE INITIATION AND
EVOLUTION STILL IN CONSIDERABLE DOUBT. THE WELL-ADVERTISED SPLIT
POLAR/SUBTROPICAL JET STRUCTURE IS IN PLACE...WITH PERSISTENT
ELEVATED TSTM COMPLEX OVER OZARKS...AND STILL WAITING FOR SFC-BASED
TSTM DEVELOPMENT...SUPPRESSED SO FAR BY STRONG MID LEVEL CAPPING
INVERSION. LATEST MODEL GUIDANCE SUPPORTS RECENT FORECASTS WITH BEST
SEVERE POTENTIAL OVER NW COUNTIES/PARISHES THIS EVENING...CLOSER TO
SURFACE LOW TRACK...STEEPER MID LEVEL LAPSE RATES...AND DURING MORE
FAVORABLE TIME OF DAY. OVER REMAINDER OF AREA TONIGHT...THERE IS
STILL SEVERE POTENTIAL WITH LOW LEVEL JET FORECAST TO MAXIMIZE
AROUND MIDNIGHT AHEAD OF STOUT MID LEVEL SHORTWAVE ENERGY AND A GOOD
DRY PUNCH. EXPECT A LINEAR MESOSCALE CONVECTIVE SYSTEM TO DEVELOP
AHEAD OF STRONG COLD FRONT AND SWEEP ACROSS ENTIRE AREA BY LATE
MORNING TUESDAY. WHILE PRECIPITABLE WATER VALUES ARE PROGGED TO
INCREASE TO NEAR 1.5 INCHES...DO NOT EXPECT OVERLY HEAVY RAINFALL
AMOUNTS GIVEN PROGRESSIVE NATURE OF SYSTEM.

DURING DAY TUESDAY...STRONG LOW LEVEL COLD ADVECTION SHOULD BE
UNDERWAY AND DO NOT EXPECT SURFACE TEMPS TO WARM MUCH FROM MORNING
READINGS...LIKELY FALLING IN SOME CASES. SHOULD BE ENOUGH MIXING
TUESDAY NIGHT TO KEEP LOW TEMPS ABOVE FREEZING.

FOR WEDNESDAY NIGHT INTO THURSDAY...LATEST ETA AND ETA EXTENSION ARE
THROWING DOUBT INTO CURRENT DRY FORECAST BY BRINGING STRONG
WARM/MOIST ADVECTION (PRECIPITABLE WATER VALUES >1.5 INCHES OVER SRN
TX BY WEDNESDAY EVENING)...RESULTING IN ELEVATED CONVECTIVE
POSSIBILITIES. THE AVN IS NOT AS AGGRESSIVE AND KEEPS AREA DRY AS
PREVIOUS FORECASTS HAVE INDICATED. WILL STICK TO DRY SOLUTION FOR
NOW.

IN THE EXTENDED...MODELS HAVE BEEN VERY INCONSISTENT WITH HANDLING
OF UPPER LOW TO MOVE THRU SRN STREAM AND EVENTUALLY AFFECT THE LOWER
MS VALLEY REGION....BUT 00Z MRF AND NOW 12Z AVN/UKMET ARE IN GOOD
AGREEMENT THIS MORNING IN A MORE PROGRESSIVE SYSTEM WITH CONVECTIVE
RAINS LIKELY TO BREAK OUT BEGINNING FRIDAY...WITH MORE SIGNIFICANT
CONVECTION PROGGED FOR SATURDAY INTO SUNDAY. HAVE NO CHOICE BUT TO
INCREASE RAIN WORDING FOR THIS WEEKEND. WILL INTRODUCE A DRY MONDAY
FOR NOW AS IT APPEARS SYSTEM WILL MOVE OUT BY THEN.
OVERALL...CONFIDENCE IS A BIT HIGHER THAN YESTERDAY WITH THE
EXTENDED FORECAST GIVEN THE AGREEMENT BETWEEN 12Z UKMET AND 12Z
AVN...HOWEVER...CONFIDENCE IS STILL LIMITED AS CUT OFF LOWS IN
SPRING ARE NOT THE MOST PREDICTABLE FEATURES.

PRELIM NUMBERS...
JAN...56/63/38/66/40 94000
MEI...58/66/38/67/38 87000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Local storm report, Mar 25, 11:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1114 PM CST MON MAR 25 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    BASTROP                   LA   0.88 INCH HAIL
03/25/02   MOREHOUSE                      S.O. REPORTED NICKEL SIZE
                                          HAIL.
Local storm report, Mar 25, 11:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 PM CST MON MAR 25 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    BASTROP                   LA   0.88 INCH HAIL
03/25/02   MOREHOUSE                      S.O. REPORTED NICKEL SIZE
                                          HAIL.

1140 PM    GREENVILLE                MS   0.88 INCH HAIL
03/25/02   WASHINGTON                     E.O.C REPORTED NICKEL
                                          SIZE HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:52 PM CSTSevere Thunderstorm WarningJANMorehouse38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.